616. Vancomycin is Frequently Administered to Hematopoietic Cell Transplant Recipients Without a Provider Documented Indication and Correlates with Microbiome Disruption and Adverse Events.
Session: Poster Abstract Session: Microbiome and Beyond
Thursday, October 4, 2018
Room: S Poster Hall

Background: The gut microbiome of hematopoietic cell transplant (HCT) recipients correlates with the risk of acute graft-versus-host disease (aGVHD). IV vancomycin is the most commonly used non-prophylactic antibiotic in HCT recipients at our center. We evaluated indications for vancomycin use and impact of vancomycin exposure on the microbiome.

Methods: Antibiotic exposures and provider-documented indications for vancomycin use were assessed through chart review. We assessed adherence to guideline-based recommendations for vancomycin use for courses during neutropenic fever. Weekly stool samples collected from HCT patients before and up to 100 days post-transplant in a previously described cohort had bacterial composition determined from 16S rRNA amplicons analyzed with a phylogeny classifier and was correlated with vancomycin exposure using mixed effects modeling to correct for overlapping and repeated antibiotic exposures.

Results: Thirty-seven of 70 (53%) of patients received vancomycin over 61 courses with a mean duration of 8 days; 14 (23%) of these courses were with neutropenic fever. No indication was documented by the provider for 21 (34%) vancomycin courses (Fig 1). Almost half of all courses given for neutropenic fever did not meet guideline indications (Fig 2). Adverse effects occurred in 19 (31%) of vancomycin courses, including 11 (18%) associated with acute kidney injury.

Vancomycin was associated with reduced relative abundance of organisms correlated with reduced risk of subsequent severe acute graft versus host disease and Clostridium scindens, an organism protective against C. difficile infection (CDI) (Fig 3, in bold).

Conclusion: Indications for vancomycin were poorly documented and infrequently guideline-based. Adverse events occurred in 1 in 3 courses of vancomycin. Vancomycin correlated with microbiome changes which have been associated with increased risk for aGVHD and CDI.

Jonathan Golob, MD PhD1, Erica Stohs, MD1, Ania Sweet, PharmD1, Steven Pergam, MD MPH1, Michael Boeckh, MD PhD2, David Fredricks, MD2 and Catherine Liu, MD2, (1)Vaccine and Infectious Disease, Fred Hutch, Seattle, WA, (2)Fred Hutch, Seattle, WA

Disclosures:

J. Golob, None

E. Stohs, None

A. Sweet, None

S. Pergam, Merck: Consultant , Consulting fee .

M. Boeckh, None

D. Fredricks, None

C. Liu, None

Findings in the abstracts are embargoed until 12:01 a.m. PDT, Wednesday Oct. 3rd with the exception of research findings presented at the IDWeek press conferences.